Ketamine is a highly addictive drug that is often abused by people looking for a sense of detachment from their lives.
Because of these reasons, ketamine can become habit forming and cause an individual who has been abusing it regularly and in large doses to become addicted.
Signs of Ketamine Abuse
The signs and symptoms of ketamine abuse are important to know, as a person who is abusing ketamine is very likely to become addicted. The individual will most likely build up a tolerance to the drug as well as experience strong cravings which will become difficult to subdue without regular access to ketamine. The individual's cravings will not be unlike a cocaine abuser's. According to Brown University, there are several signs that you or a friend could be abusing and addicted to ketamine. These signs include:
- An inability to stop thinking about the drug.
- Finding that your or your friend's happiness is tied to the drug.
- Having issues with other aspects of life, personal or professional, because of ketamine abuse.
- Spending more time with people who use ketamine.
- Overspending your budget in order to feed the ketamine habit.
Physical Withdrawals from Ketamine
People who abuse ketamine, in either an acute or chronic fashion, will experience withdrawals if they (either voluntarily or involuntarily) stop use of the drug. However, they are minor when compared with the withdrawals experienced when other drugs are abused. According to The National Highway Traffic Safety Administration, ketamine has "little evidence of a physiological withdrawal syndrome unless abrupt discontinuation in chronic users" occurs.
Usually a person will experience sweating, chills, and other expected symptoms of withdrawal when not taking ketamine. This is a standard reaction of the human body to withdrawals from an addictive substance. The person abusing ketamine will very likely also crave the drug strongly for several days after the last dose.
Ketamine addiction does not end with withdrawals though. The Drug Enforcement Administration states that ketamine abuse "high psychological dependence."
There is the possibility of flashbacks, nightmares, and a strong sense of depression when the individual abusing ketamine stops taking the drug. Flashbacks have even "been reported several weeks after ketamine is used," which is one of its similarities to other hallucinogenic drugs such as PCP.
Ketamine overdose is also very dangerous and often fatal. The National Institute on Drug Abuse states that "ketamine, in high doses, can cause impaired motor function, high blood pressure, and potentially fatal respiratory problems." Often, a person who has overdosed on ketamine can be unresponsive and others around unaware that this has happened. Also, the hallucinations and insensitivity to pain caused by ketamine are also likely to endanger the user, as one is not aware of one's surroundings and may potentially become hurt without realizing it.
Along with the many dangerous symptoms and side effects of ketamine, this drug is addictive and withdrawal is only the beginning of treatment for ketamine. Its psychological effects on a person are very serious and can be felt even after the person abusing ketamine stops taking the drug. It is important to remember that, though ketamine's withdrawal symptoms are less severe than some other drugs', treatment for ketamine addiction is still highly necessary.